Alert archive / South Dakota / Tornado Warnings in 2003
Tornado Warning 31, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Aug 25, 2003, 6:28 PM CDT for Brown County, McPherson County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2003, 6:28 PM CDT (23:28 UTC)
- Expired
- Aug 25, 2003, 7:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Brown County, SD, McPherson County, SD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 661 J/kg
- Mixed-layer CIN
- -377 J/kg
- Mixed-layer LCL
- 1691 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KABR 252328 TORABR SDC013-089-260000- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 628 PM CDT MON AUG 25 2003 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * TORNADO WARNING FOR... MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA BROWN COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL 700 PM CDT * AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 11 MILES WEST OF BARNARD...OR ABOUT 21 MILES SOUTHWEST OF ELLENDALE...MOVING SOUTHEAST AT 15 MPH. * THE TORNADO WILL BE NEAR... BARNARD AROUND 645 PM CDT RICHMOND LAKE REC AREA...WESTPORT AROUND 700 PM CDT THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR THE WARNED AREA. THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4584 9868 4574 9889 4550 9864 4564 9837 $$ MARSHALL
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Aug 25, 2:55 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, Aug 25, 2:55 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 255 PM CDT MON AUG 25 2003 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT. MAIN FORECAST CHALLENGE IS PRECIPITATION CHANCES TONIGHT AND AGAIN WEDNESDAY NIGHT. NOT A SIGNIFICANT DIFFERENCE IN THE MODELS AND WILL GENERALLY FOLLOW A BLEND OF THE ETA AND GFS. A LARGE UPPER LEVEL RIDGE OVER THE SOUTHERN UNITED STATES WILL BEGIN TO PUSH NORTHWARD OVER THE PLAINS LATE TONIGHT AND TUESDAY. A FRONTAL BOUNDARY CURRENTLY MOVING ACROSS THE CENTRAL DAKOTAS MAY BECOME THE FOCUS FOR THUNDERSTORM DEVELOPMENT BY THIS EVENING AS IT REACHES AN AREA WITH BETTER MOISTURE AND HIGHER INSTABILITY. AT 20Z...DEWPOINTS WERE IN THE UPPER 60S TO LOWER 70S IN THE EASTERN CWA...WHILE ONLY IN THE 50S IN THE WEST. LAPS CAPE VALUES WERE OVER 2000 J/KG ACROSS MUCH OF THE EASTERN CWA AT 20Z...WITH LIS BETWEEN -6 AND -10. NOT MUCH UPPER LEVEL SUPPORT FOR THE STORMS AND H7 TEMPS ARE ON THE CUSP OF BEING TOO WARM...SO WILL STICK WITH JUST A CHANCE POP FOR NOW. THE UPPER RIDGE BUILDS NORTHWARD OVER THE CENTRAL PLAINS ON TUESDAY...WITH WEAK HIGH PRESSURE SETTING UP AT THE SURFACE. THIS PATTERN WILL CONTINUE THROUGH EARLY WEDNESDAY MORNING...WHEN THE NEXT FRONTAL BOUNDARY AND ASSOCIATED UPPER SHORTWAVE APPROACH THE REGION FROM THE WEST. THE BEST CHANCE FOR PRECIP WITH THIS SYSTEM LOOKS TO BE WEDNESDAY NIGHT INTO THURSDAY MORNING. THE FRONT EXITS THE AREA BY THURSDAY AFTERNOON...WITH ANOTHER SURFACE HIGH DROPPING INTO THE AREA OUT OF CANADA. WILL KEEP THE THURSDAY AFTERNOON AND NIGHTTIME PERIODS DRY. TEMPERATURES SHOULD BE FAIRLY WARM AGAIN FOR THE NEXT COUPLE OF DAYS AS H85 TEMPS REMAIN IN THE UPPER TEENS AND 20S. THE HIGH MOVING IN ON THURSDAY FINALLY BEGINS TO BRING SOME COOLER AIR WITH IT...WITH H85 TEMPS FALLING INTO THE SINGLE DIGITS TO LOWER TEENS BY THURSDAY NIGHT. .LONG TERM...FRIDAY THROUGH MONDAY. MAIN FCST CHALLENGE IN THE LONG TERM WILL BE FIGURING OUT JUST HOW COOL ITS ACTUALLY GOING TO BE. MODELS ARE STILL SHOWING GOOD COOL DOWN HEADING INTO NEXT WEEKEND. THE LONG RANGE MODELS DIFFER SLIGHTLY IN THE POSITION OF 5H TROF ON FRIDAY...AND THE CANADIAN IS SHOWING A MORE ZONAL FLOW SETTING UP ON MONDAY WITH A FAIRLY STRONG WAVE MOVING THROUGH. THE 06Z GFS IS SHOWING WEAK TROFS AT 5H...7H AND 85H MOVING THROUGH...BUT STILL ADVERTISES NW FLOW ALOFT. THE EC AND NOGAPS AGREE WITH THE NW FLOW ON MONDAY. FOR NOW...HAVE CHOSEN TO BLEND THE GFS/ECMWF/CANADIAN THROUGH DAYS 5...WITH MORE OF A GFS FLAVOR BY DAYS 6 AND 7. NOTED THAT GFS TAKES 85H TEMPS TO +3 TO +5 ON FRIDAY AND SATURDAY...WITH 1000MB-500MB THICKNESS VALUES FROM 546 TO 552. CANADIAN AND NOGAPS ARE A BIT WARMER...WITH ECMWF A BIT HIGHER WITH 5H HTS COMPARED TO GFS SOLN. CURRENT FCST IS ABOUT 5 DEGREES WARMER THAN MAV/ENSEMBLE GUIDANCE...AND HAVE KEPT THAT TREND...ALTHO FCSTD TEMPS ARE STILL WELL BELOW NORMALS. WX WISE...STILL APPEARS TO BE BENIGN. THERE MIGHT BE A SLIGHT CHC OF PCPN OCCURRING ON MONDAY WITH THE UPPER TROFS PASSING THROUGH...OR IF THE CANADIAN VERIFIES...WITH THE STRONG UPPER WAVE MOVING THROUGH. HOWEVER...FEEL THAT PERSISTENCE IS THE BEST ROUTE ATTM. .ABR...NONE. PARKIN/HINTZ
Hazardous weather outlook, Aug 25, 5:29 AM CDT, 12 hours 59 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-261030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 529 AM CDT MON AUG 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING. THE MAIN ACTIVITY WILL BE EAST OF THE MISSOURI RIVER. THERE IS A SLIGHT CHANCE SOME OF THESE STORMS COULD BE SEVERE...WITH DAMAGING WIND BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP WEDNESDAY NIGHT INTO THURSDAY MORNING...STARTING IN NORTHWESTERN SOUTH DAKOTA MOVING EASTERLY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON INTO TONIGHT. HARDING
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 6:08 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 52 min |
| Aug 25, 6:59 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 61 min |
Nearby
Tornado Warnings in South Dakota, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.